Alert archive / Massachusetts / Small Craft Advisories in 2018

Small Craft Advisory 67, NWS Boston/Norton, MA

May 3, 2018

NWS Boston/Norton, MA issued this small craft advisory at May 3, 2018, 4:07 AM EDT. It took effect at May 3, 2018, 1:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 3, 2018, 4:07 AM EDT (08:07 UTC)
In effect from
May 3, 2018, 1:00 PM EDT
Expired
May 3, 2018, 8:00 PM EDT
In force
7 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

054 
WHUS71 KBOX 030807
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
407 AM EDT Thu May 3 2018

ANZ230-236-031615-
/O.NEW.KBOX.SC.Y.0067.180503T1700Z-180504T0000Z/
Boston Harbor-Narragansett Bay-
407 AM EDT Thu May 3 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect from 1 PM this afternoon to
8 PM EDT this evening.

* WINDS AND SEAS...Southwest winds 10 to 15 kt with gusts up to 
  25 kt. Waves 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
1 follow-up statement
919 
WHUS71 KBOX 031422
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1022 AM EDT Thu May 3 2018

ANZ230-236-032230-
/O.CON.KBOX.SC.Y.0067.180503T1700Z-180504T0000Z/
Boston Harbor-Narragansett Bay-
1022 AM EDT Thu May 3 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS AND SEAS...Southwest winds 10 to 15 kt with gusts up to 
  25 kt. Waves 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at May 3, 4:07 AM EDT, 0 minutes earlier.

Area forecast discussion, May 3, 4:07 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
407 AM EDT Thu May 3 2018

.SYNOPSIS...
Summer warmth and increasing humidity today and Friday will lead to
scattered showers/thunderstorms with a few severe storms possible.
Strong winds and heavy rain are the main concerns. Warm and dry
Saturday, then a coastal low may bring cool and wet weather
Sunday. High pressure follows through the middle of next week
with seasonably mild conditions.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

*** A few strong to severe thunderstorms possible this afternoon ***

Partly sunny skies expected today, although there will be more
clouds than yesterday with mostly cloudy periods especially across
northern MA. 925 mb temps cool a few degrees but still rather warm
at 20-22C so temps will be well into the 80s again away from the
south coast, with a chance at 90 degrees lower CT valley where more
sunshine expected. Noticeable jump in dewpoints today as column
moisture increases, but deep mixing will likely keep dewpoints
mostly in the 50s with some lower 60s late in the day in the
interior.  Deep mixing will result in gusty SW winds to 20-30 mph at
times, developing in the afternoon.

The combination of warm temps and increasing dewpoints will result
in destabilization with SBCAPES 1000-1500 J/Kg developing in the
interior. Weak forcing for ascent as low amplitude shortwave
approaches will be enough for scattered showers/t-storms to develop,
around midday through the afternoon. Strong wind field will
contribute to 0-6km shear 40-45 kt which supports a few strong to
severe storms. However, 500 mb temps are warming today and mid level
lapse rates are less than favorable. Additionally, forcing for
ascent is weak so these factors will likely limit areal coverage of
storms. A few strong to severe storms are possible with highest risk
away from the south coast where SW flow will cool and stabilize the
boundary layer.

Strong wind is the primary severe threat, but also concerned with
heavy rainfall. PWATs up to 3SD above normal so any storms will have
potential to produce heavy rainfall in a short time period.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight...

Expect a few showers/t-storms to linger into the evening, but
weakening trend expected as boundary layer cools with weak mid level
lapse rates. Can't rule out an isolated shower/t-storm overnight but
most of the region should be dry. It will be a mild night with lows
in the 60s, except 50s near the south coast.

Friday...

Another warm day with even higher humidity levels in warm sector
airmass ahead of approaching cold front. 925 mb temps similar to
today so highs will reach into the 80s in the interior, but likely
cooler than today with more cloud cover expected. Dewpoints climb
into the 60s. Another breezy to windy day as low level jet develops.
Gusts to 30-35 mph possible in the afternoon.

A more amplified mid level trough approaches from the west and while
the brunt of the shortwave energy will remain to the north and west,
the attending cold front approaches SNE by late in the day. As a
result more shower and thunderstorm activity is expected, with
greatest risk in the interior and especially northern MA. Marginal
instability will develop and wind field and deep layer shear even
stronger than today. However, mid level lapse rates are not
favorable, cloud cover could reduce instability and best jet
dynamics are to the north and west. Given somewhat greater forcing
for ascent and strong wind field a few strong to severe storms will
be possible again but not looking at a widespread significant event.
Strong wind will be the main threat, but also a risk of heavy
rainfall as PWATs remain up to 3SD above normal.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
*/ Highlights...

 - Shower and thunderstorm chances continue into Friday
 - Showers linger with more seasonable conditions for the weekend
 - Cool start for next week followed by a midweek warm-up
 - Potential showers and thunderstorms by late week

*/ Overview...

Along the transitional zone. With deeper H5 trof dips over the N/NE
Pacific, exacerbation in ridge-trof W-E CONUS pattern. This as mean
polar low lingers over Baffin Bay / Davis Straight. The mean trend
emphasized within ensembles, some wiggles in-between. But take-away
is persistent Pacific flow into CONUS. H85 positive-temperature
anomalies, rising heights, especially W CONUS, whereas NE Canada /
Greenland on the colder side of envelope beneath polar low. NE CONUS
beneath preferred H5 troughing, within a transitional zone, Spring-
time ebb and flow pattern. Pacific energy quickly racing through the
general pattern, Atlantic wide-open, heat and humidity build prior
to H5 trof / cold frontal passages along which precipitation chances
increase, followed by near- to below-seasonable conditions. Pattern
repeats as associated Canadian highs shift E allowing return S flow.
Our touch of Summer only brief, Spring is here to stay. Forecast
targets of opportunity below.

*/ Discussion...

Friday night...

Sweeping cold front, shower activity. Upstream warming noted within
the column, associated H5 trof deamplifying. Daytime heating having
concluded, instability washing-out. Ignore model QPF fields, decent
column moisture undergoing lift within decent H85-7 lapse rates, see
opportunity for a line of showers. Better opportunity perhaps N/E
with pre cold frontal low-level jet convergent nose. Brief shot of
cooler air, W flow, partial clearing, an opportunity to drop out.
Not terribly cool, but enough to warranting opening windows over-
night, airing out any stored up in-house late-week heat / humidity.
Chance PoPs early on, drying out towards morning.

Weekend...

S-stream impulse beneath RRQ upper-level jet as a N-stream vortmax
rounds through prevailing H5 trof. Leaning pull back of a weak wave
low along an offshore stalled frontal boundary. Salvage Saturday,
while Sunday a squeeze-play. N/S streams sweeping, subsiding air in-
between, someone's going to be a winner pulling out a dry weekend
overall. Highest confidence wet weather S/E New England, N/W drier
opportunity. Chance to likely PoPs. Seasonable Saturday, sunshine.
Sunday cooler, cloudy.

Tuesday...

Perhaps a weekend repeat, sliding N/S stream impulses, subsequent
shower chances, beneath cyclonic flow, continued H5 trof pattern,
some upper-level support. Lean low PoPs for afternoon.

Late week into Weekend...

Cooler Wednesday behind the N-stream cold front, Canadian high
pressure follows. Heat / humidity return Thursday into Friday ahead
of a sweeping cold front. Increased confidence in shower chances,
will advertise low PoPs. Weekend looking cool, dry, comfortable.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...High confidence.

Today...
Mainly VFR. Scattered showers/t-storms developing around midday
and through the afternoon with brief MVFR conditions, mainly
away from the south coast. A few severe storms are possible
with strong winds and heavy rainfall the main concerns. SW
wind gusts to 25 kt this afternoon.

Tonight...
Mainly VFR, except brief MVFR in scattered showers/t-storms in
the evening.

Friday...
Mainly VFR cigs, but more scattered showers/t-storms developing
in the afternoon with brief MVFR, mainly interior. SW wind
gusts to 25-30 kt in the afternoon.

KBOS Terminal...High confidence in TAF but lower confidence on
areal coverage of strong storms this afternoon.

KBDL Terminal...High confidence in TAF but lower confidence on
areal coverage of strong storms this afternoon.

Outlook /Friday Night through Monday/...

Friday Night: VFR. Windy with local gusts to 30 kt. Chance
SHRA.

Saturday: VFR.

Saturday Night: VFR. Chance SHRA.

Sunday: Mainly VFR, with local MVFR possible. Chance SHRA.

Sunday Night: VFR. Breezy. Chance SHRA.

Monday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...High confidence.

Today...
Deep mixing over land will likely bring another period of gusts to
25 kt over Narragansett Bay and Boston Harbor, closest to best
mixing and SCA will be issued. Scattered late day
showers/t-storms across eastern MA waters.

Tonight...
Winds below SCA, but persistent SW flow may result in seas building
to 5-6 ft over southern waters. SCA may be needed. Any evening
showers/t-storms will dissipate.

Friday...
Increasing SW flow with gusts to 25 kt developing, greatest risk
over inner harbors and bays. Rough seas developing over south
coastal waters. SCA conditions likely.

Outlook /Friday Night through Monday/...

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas. Chance of rain showers.

Saturday: Winds less than 25 kt. Local rough seas.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.

Sunday: Winds less than 25 kt. Chance of rain showers.

Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Monday: Winds less than 25 kt. Local rough seas.

&&

.CLIMATE...
Unseasonably warm temperatures are forecast for today, May 3rd but
highs should fall short of records.

Record highs for May 3rd

Boston........92 (2001)
Hartford......93 (2001)
Providence....91 (2001)
Worcester.....87 (2001, 1942)

&&

.EQUIPMENT...
The NOAA Weather Radio transmitter serving Providence is out
of service due to phone line problems. The phone company has
prioritized the issues and is working to get the weather
broadcast back on the air as soon as possible.

KBOX Radar will be out this evening and into the overnight
hours. Please see the latest FTM for more details.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 1 PM this afternoon to 8 PM EDT this
     evening for ANZ230-236.

&&

SYNOPSIS...KJC/Sipprell
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Sipprell
AVIATION...KJC/Sipprell
MARINE...KJC/Sipprell
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, May 2, 6:06 PM EDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
606 PM EDT Wed May 2 2018

CTZ002>004-MAZ002>011-014-015-026-032215-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southeast Middlesex MA-Suffolk MA-Northern Middlesex MA-
606 PM EDT Wed May 2 2018

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms with strong wind gusts and heavy rainfall are possible
Thursday and Friday. The best chance will be across interior southern
New England away from the coastline.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ012-013-016>024-RIZ001>008-032215-
Southern Worcester MA-Western Norfolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
606 PM EDT Wed May 2 2018

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, southeastern Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms with strong wind gusts and heavy rainfall are possible
Thursday and Friday. The best chance will be across interior southern
New England away from the coastline.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-032215-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
606 PM EDT Wed May 2 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:32 PM EDTSpecial Weather StatementBOXWorcester43 min

Nearby

Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.